coming off contraceptive pill

Cya, bitch: Women are finally saying no to the contraceptive pill after years of torment

We’ve had ENOUGH of the side effects


You know the way it goes. Your mum senses you’re on the cusp of sexual activity and carts you off to get a prescription for the pill. It’s basically a coming-of-age ritual. But preventing pregnancy is compromising our quality of life. Depression, headaches: let’s face it— there’s a big black whole of research surrounding the side effects caused by the contraceptive pill, which women are simply expected to swallow.

Thanks to some serious medical misogyny, research into the troubling side effects of taking the pill are far from a top priority for scientists. Between 2017 and 2020, there have been 20-25 clinical trials paid for by the industry. Meanwhile, in 2019 alone there were roughly 3,100 trials for cancer drugs and 140 for eye disorder medications, according to ClinicalTrials.gov. We’re not asking for the same number of studies into the pill as cancer trials— but entering the same ball park would be nice.

Because, despite the way medical experts are treating women’s suffering, side effects from the pill are no joke. In a survey of 4,000 women conducted for the new Davina McCall documentary, Pill Revolution, 77 per cent experienced side-effects including depression, headaches, lowered libido and mood. One third stopped taking the pill as a result.

So, in case you’re thinking of following in their footsteps, or just want to get more informed, The Tab has spoken to the girls who’ve given up the pill for good about exactly how it fucked them over, how they finally said goodbye, and how they feel now they’re off it altogether.

Here’s what they said:

‘A heavy cloud had been lifted from my head’ – Francesca, 22, Leeds

going off contraceptive pill

“I started taking the pill at 16 after becoming sexually active and was given Microgynon at a local sexual health clinic. I used this until I was 18 and then switched to Rigevidon. For me, symptoms were worse on Rigevidon. I was highly emotional, became upset easily and cried basically every other day over very small things.

“I couldn’t control my emotions. More importantly, I couldn’t explain to people what was upsetting me when I was crying. I genuinely didn’t know what was causing it. So, I couldn’t work out how to stop it happening.

“I couldn’t control my emotions. More importantly, I couldn’t explain to people what was upsetting me when I was crying. I genuinely didn’t know what was causing it. So, I couldn’t work out how to stop it happening.

“I got the IUS a year ago and noticed a difference almost immediately. My behavioural patterns have completely changed. While I’m still an emotional person, I feel like I’ve regained control over my emotions and I no longer break into tears for no reason or even when faced with a problem.

“I feel like myself again, which is a strange but amazing feeling because after so many years of not knowing who I actually was, I wasn’t sure if there actually was an old me to get back to. It was honestly like a heavy cloud had been lifted from my head.”

‘I feel so much more connected to my body’ – Alex, 20, Birmingham

coming off contraceptive pill

“I started taking the pill at 16 because I had irregular periods and was with my first boyfriend so wanted to be safe. I was given Microgynon after minimal questions, and my GP also suggested I could have PCOS so said it would help with the symptoms.

“I didn’t think whilst I was on it that I was experiencing any bad side effects – it just helped with my PCOS symptoms. But after doing some research last august/September, I decided to try coming off of it just to see if there were any changes. It was insane, I felt like such a huge mental fog lifted after only about a month of being off the pill. I was no longer crying irrationally over everything and I experienced so much mental clarity, my decision making and intuition seemed to improve so much.

“I go to the gym as well and noticed my progress and energy levels were improving. I’m not on anything now and whilst I am worried about the risks, I don’t think I’d go back onto the pill or any type of hormonal contraceptives because I feel so much more connected to myself and my body which to me is so important. It’s scary how quickly me and all my friends were handed the pill at such a young age.”

‘It’s really upsetting to have test your body and mind to find a solution to pain’ – Nancy*, 18, Liverpool

coming off contraceptive pill

“I went on the pill for three months at 17 as I struggled with heavy and really painful periods and the side effects of my period were fainting and hot flashes so I asked my GP her advice and was suggested the pill, Levest.

“I was really concerned about becoming depressed. With a combination of a tough time during my studies and other external factors it really made my overall mood really low and almost numb. The worst part for me was after I stopped taking it after three months as I was advised to take a break by my GP, I experienced the most painful period yet.

“Overall my experience was not good. Not down to the GP or the pill itself but more down to the lack of research and preparation given to me. It’s really upsetting that you have to test your body physically and mentally in order to find a solution to pain.”

‘I feel like I’m trapped on the pill’ – Alex, 24,  Huddersfield

coming off contraceptive pill

“I’ve taken Cerelle since I was 15 because my periods were too heavy and I was sexually active. first noticed the massive mood changes and bad skin, but it stopped my periods completely so I just stayed on it.

“I came off it accidentally last month when I ran out of pills when I was too busy to get more. I didn’t take it for about two weeks and I felt such strong suicidal thoughts and sunk into a massive depression. I had to rely on my partner to keep me safe because I was so emotional. I cried for hours and hours every day for about four days.

‘Doctors didn’t notice I was at risk of a stroke’ – Sarah*, 20, Exeter

coming off contraceptive pill

“I started taking the pill at 14. I was initially given the combined pill, which I took until I was 17, when a female GP changed me to the progesterone— only because she (despite these things being on my medical records since I was 15) was the first doctor to notice I was having both combined pill and aura migraines (which combined increase stroke risk exponentially), which no male doctor I’d seen over the two and a half year period had ever mentioned.

“Since then, I’ve been on progesterone only, and this week I’ve decided to give up on it.
I had relatively few side effects at first, bar the stroke risk I didn’t know about. Then in the past four months I’ve had lots: seven week periods, achy boobs, constant fatigue.

“I’ve started having daily nosebleeds despite never having them before, constant bloating, bleeding even heavier after sex. I’ve been to the GP several times, at first worried I might be pregnant or ill, and they’ve run various tests and it’s come back that this is all linked to the hormone imbalance created by the pill.

“Its created awkwardness for myself and my boyfriend when having sex, its been uncomfortable for me to have such long periods, I had the emotional fear and impact of learning I’d had such a high stroke risk for so long, and the nosebleeds are worrying and annoying too.

“I’m not using another form of hormone contraceptive at this time as I’d like to see how my body’s issues resolve with no meddling first before I make a decision on what’s next for me.”

*Names have been changed

Related stories recommended by this writer:

• ‘You can’t give us responsibility’: We asked men if they’d take the male contraceptive pill

• Meet the women ditching the pill forever in favour of their mental health